Texas, 2022

High Wind in Texas, May 7, 2022

May 7, 2022 · NWS AMA · 1 event in 1 county or zone

A dryline divided the western and eastern combined Oklahoma and Texas Panhandles on the afternoon of the 7th. Continued drought and abnormally warm temperatures led to a unusually powerful dust devils.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dryline divided the western and eastern combined Oklahoma and Texas Panhandles on the afternoon of the 7th. Continued drought and abnormally warm temperatures led to a unusually powerful dust devils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 1:54 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 7, 1:54 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
254 PM CDT Sat May 7 2022

.SHORT TERM...Tonight through Sunday night.
Hot temperatures and fire danger continue in the short term
forecast periods.

As expected, broad cyclonic flow is beginning to move over the
Rockies with a notable upper jet located on the equatorward side of
this feature, leading to additional lee surface pressure falls in E
CO. This has driven southwesterly winds at the surface across the
western Panhandles and, with dry southwesterlies present aloft in
the mid-levels, decidedly dry air has been brought to the surface
and a dryline has mixed eastward accordingly. With a shortwave upper
ridge building over the CWA, temperatures have warmed into the upper
90s and lower triple digits in the western Panhandles, with the
daily record already being bested at AMA. With West Texas Mesonet
obs from Palo Duro Canyon remaining generally below 105, have
continued to eschew issuance of a Heat Advisory. Otherwise, our
critical fire weather conditions have developed as expected, so will
continue the Red Flag Warning.

After a noticeable breeze persists tonight, leading to lows in the
mid 60s, hot and dry conditions are expected areawide for Sunday as
the aforementioned lee trough shifts eastward a bit, leading to
decidedly downslope west-southwesterly winds in the Panhandles.
Efficient mixing will once again cause temperatures rise the upper
90s to lower triple digits, potentially breaking records, while
bringing the still-dry air aloft to the surface, leading to solidly
critical fire weather conditions, as discussed below.

FIRE WEATHER...Sunday.

Solidly critical fire weather conditions are expected across the
entirety of the Oklahoma and Texas Panhandles Sunday as continued
lee troughing in E CO sets up west-southwesterly winds, leading to
hot conditions and RH values falling to as low as 4 percent.
Given a strengthening pressure gradient, expect winds speeds to
take a step upwards, with 20 foot values of 20 to 30 mph. This
will yield RFTIs of 4 to 8 and, with fuels still largely cured
despite a few mixed greens seen, critical conditions will develop.
While the lack of a notable 700/850mb jet and a sharp LLTR
suggest a fire outbreak is not favored, large fires could develop
given the step up in gradient winds. Have thus converted the Fire
Weather Watch into a Red Flag Warning for Sunday. Of particular
note is that critical conditions will likely persist well past
sunset.

Ferguson

&&

.LONG TERM...Monday through Saturday.
For Monday and Monday night, dry weather will continue across the
OK and TX Panhandles as a broad upper level trof of low pressure
develops across the western United States, leading to southwest
flow aloft across the southern high plains with a corresponding
surface trof of low pressure draped over the region. This pattern
results in downslope southwest surface winds and well above normal
temperatures for this time of year.

For Tuesday through Wednesday night, the upper level trof across
the western states will persist while upper level ridging
amplifies across the eastern states. This will cause the dryline
to translate back to the west into eastern New Mexico and remain
in that general vicinity during this time period. The combination
of daytime heating, an unstable atmosphere, sufficient moisture,
plus any minor upper level shortwave trofs embedded in the overall
flow pattern should result in an increased threat for afternoon
and evening showers and thunderstorms beginning late Tuesday
afternoon and continuing into Wednesday night. Confidence in
storms becoming severe remains low this far out in time given
model discrepancies in timing and location of precipitation
development. NBM pops and temperatures were utilized in the grids.

For Thursday through Saturday, most deterministic medium range
models hold on to some mention of showers and thunderstorms
across mainly the eastern half of the area Thursday afternoon and
evening, and then across far eastern sections Friday. The NBM
suggests no mentionable pops for Thursday or Friday. For now, have
let the NBM ride for this fcst package but would not be too
surprised it that changes in later forecasts given the progged
upper level pattern.

02

&&

.FIRE WEATHER...Monday through Saturday.
Critical fire weather conditions are expected Monday across the
Oklahoma and Texas Panhandles due to twenty foot southwest winds
of 20 to 25 mph with higher gusts along with minimum relative
humidity values below 10 percent.

Elevated to critical fire weather conditions are possible across
the area on Tuesday due to twenty foot south to southwest winds of
15 to 25 mph along with minimum relative humidity values of 10 to
20 percent.

Any additional elevated or critical fire weather conditions from
Thursday through Saturday will be dependent on precipitation
coverage and amounts Tuesday night through Wednesday night.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  99  64  96  60 /   0   0   0   0   0
Beaver OK                  60  99  65  97  58 /   0   0   0   0   0
Boise City OK              57  92  58  92  51 /   0   0   0   0   0
Borger TX                  66 101  67  99  63 /   0   0   0   0   0
Boys Ranch TX              63 100  64  96  59 /   0   0   0   0   0
Canyon TX                  63  99  62  96  58 /   0   0   0   0   0
Clarendon TX               65 101  65  98  62 /   0   0   0   0   0
Dalhart TX                 54  96  58  91  53 /   0   0   0   0   0
Guymon OK                  59  99  64  97  57 /   0   0   0   0   0
Hereford TX                62  97  60  95  57 /   0   0   0   0   0
Lipscomb TX                62  98  66  98  61 /   0   0   0   0   0
Pampa TX                   64  98  65  97  62 /   0   0   0   0   0
Shamrock TX                62 101  65 100  62 /   0   0   0   0   0
Wellington TX              63 104  64 102  63 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 10 AM Sunday to 1 AM CDT Monday for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Red Flag Warning until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hutchinson...
     Moore...Oldham...Palo Duro Canyon...Potter...Randall...
     Sherman.

OK...Red Flag Warning from 10 AM Sunday to 1 AM CDT Monday for the
     following zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 10 PM CDT this evening for the following
     zones: Cimarron...Texas.

&&
Hazardous weather outlook, May 7, 2:15 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
315 PM CDT Sat May 7 2022

OKZ001>003-TXZ001>020-317-081100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
315 PM CDT Sat May 7 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions are expected this afternoon and
evening across the western Oklahoma Panhandle along with the
western and southern Texas Panhandle. A Red Flag Warning is in
effect for this area through 10 PM today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to critical fire weather conditions are expected across
the Oklahoma and Texas Panhandles Sunday through Tuesday. A Red
Flag Warning is in effect for all of the area from 10 AM Sunday
until 1 AM Monday.

Thunderstorms are possible across much of the Oklahoma and Texas
Panhandles late Tuesday afternoon through Wednesday night. A few
storms will have the potential to become strong to severe, with
large hail and damaging winds the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through Tuesday.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hutchinson

When
May 7, 3:10 PM CST
Where
Hutchinson forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

An unusually strong dust devil that was captured on surveillance video destroyed a horse shed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027685.